Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The slimmest geometric lattices


Authors: Thomas A. Dowling and Richard M. Wilson
Journal: Trans. Amer. Math. Soc. 196 (1974), 203-215
MSC: Primary 05B35
DOI: https://doi.org/10.1090/S0002-9947-1974-0345849-8
MathSciNet review: 0345849
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Whitney numbers of a finite geometric lattice L of rank r are the numbers ${W_k}$ of elements of rank k and the coefficients ${w_k}$ of the characteristic polynomial of L, for $0 \leq k \leq r$. We establish the following lower bounds for the ${W_k}$ and the absolute values $w_k^ + = {( - 1)^k}{w_k}$ and describe the lattices for which equality holds (nontrivially) in each case: \[ {W_k} \geq \left ( {\begin {array}{*{20}{c}} r \hfill & - \hfill & 2 \hfill \\ k \hfill & - \hfill & 1 \hfill \\ \end {array} } \right )(n - r) + \left ( {\begin {array}{*{20}{c}} r \hfill \\ k \hfill \\ \end {array} } \right ),\quad w_k^ + \geq \left ( {\begin {array}{*{20}{c}} r \hfill & - \hfill & 1 \hfill \\ k \hfill & - \hfill & 1 \hfill \\ \end {array} } \right )(n - r) + \left ( {\begin {array}{*{20}{c}} r \hfill \\ k \hfill \\ \end {array} } \right ),\] where $n = {W_1}$ is the number of points of L.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B35

Retrieve articles in all journals with MSC: 05B35


Additional Information

Article copyright: © Copyright 1974 American Mathematical Society